Pediatric Selective Serotonin Reuptake Inhibitor Toxicity

Updated: Sep 27, 2019
  • Author: Mohamed K Badawy, MD, FAAP; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Overview

Practice Essentials

Selective serotonin reuptake inhibitors (SSRIs) are commonly prescribed psychotherapeutic agents. Safety and a favorable side-effect profile, as well as the lack of multiple receptor affinity associated with the tricyclic antidepressants (TCAs), have distinguished SSRIs from TCAs. SSRIs have a high toxic-to-therapeutic ratio, and fatalities are uncommon with pure SSRI overdoses. 

Relative toxicity

A study by Hawton et al of antidepressant toxicities found evidence that the SSRI citalopram has a higher toxicity than the SSRIs fluoxetine, fluvoxamine, paroxetine, and sertraline. [1]  Nelson et al compared the relative morbidity and mortality associated with drugs used to treat depression and reported that citalopram had a morbidity index fourfold greater than sertraline. Citalopram was associated with higher rates of conduction disturbance, seizures (single and multiple), acidosis, and electrolyte disturbances than did other SSRIs. [2]  However, in both studies the toxicity of all SSRIs was below that of the TCAs [1, 2]

In addition, although case fatality rates for SSRIs are low, citalopram has a higher mortality rate in overdose than other SSRIs. [3]  Nelson et al found citalopram exposures were about four times as likely to be fatal than sertraline or escitalopram. [2]  

FDA Black Box Warnings

The US Food and Drug Administration (FDA) has issued a public health advisory that directed manufacturers of all antidepressant drugs, including SSRIs, to revise the labeling for their products to include a boxed warning and expanded warning statements alerting health care providers to an increased risk of suicidality (suicidal thinking and behavior) in children and adolescents being treated with these agents. [4]

The risk of suicidality associated with these drugs was identified based on a combined analysis of short-term (up to 4mo), placebo-controlled trials of 9 antidepressant drugs, including SSRIs, in children and adolescents with major depressive disorder (MDD), obsessive compulsive disorder (OCD), or other psychiatric disorders. A total of 24 trials involving over 4400 patients were included. The analysis showed a greater risk of suicidality during the first few months of treatment in those receiving antidepressants. The average risk of such events drug therapy was 4%, twice the placebo risk of 2%. No suicides occurred in these trials. [4]

Based on these data, FDA has determined that the following points are appropriate for inclusion in the boxed warning [4] :

  • Antidepressants increase the risk of suicidal thinking and behavior (suicidality) in children and adolescents with MDD and other psychiatric disorders.
  • Anyone considering the use of an antidepressant in a child or adolescent for any clinical use must balance the risk of increased suicidality with the clinical need.
  • Patients who are started on therapy should be observed closely for clinical worsening, suicidality, or unusual changes in behavior.
  • Families and caregivers should be advised to closely observe the patient and to communicate with the prescriber.
  • A statement regarding whether the particular drug is approved for any pediatric indication(s) and, if so, which one(s).

Only fluoxetine is FDA approved for use in treating major depressive disorder (MDD) in pediatric patients. Fluoxetine, and sertraline are approved for OCD in pediatric patients. None of those drugs is approved for other psychiatric indications in children. [4]

Serotonin syndrome

Serotonin syndrome, the most serious drug-related adverse effect of SSRIs, is characterized by mental status changes, neuromuscular dysfunction, and autonomic instability. It is thought to be secondary to excessive serotonin activity in the spinal cord and brain. Initial reports of such a syndrome date back to the 1950s; however, the full spectrum of the syndrome has only recently been appreciated. Increased use of SSRIs for various neurobehavioral disorders has led to a greater clinical awareness of the syndrome. (See Presentation.)

Although SSRIs are commonly linked to serotonin syndrome, many other drugs (eg, amphetamines, monoamine oxidase inhibitors [MAOIs], TCAs, lithium) have the potential of causing hyperserotonergic symptoms. Toxicity of serotonergic drugs can be caused by overdosage, interaction with other drugs, and, rarely, therapeutic doses. SSRI overdosage does not necessarily lead to the development of serotonin syndrome. Patients with SSRI overdose who remain asymptomatic for several hours are unlikely to need any further medical evaluation and treatment. (See Treatment.)

Accidental ingestion by toddlers and illicit drug use in adolescents (eg, methylenedioxymethamphetamine [MDMA], or ecstasy) are important pediatric considerations. In adults, serotonin syndrome typically develops after the addition of a serotonergic agent to a regimen that already includes a serotonin-enhancing drug. (See Etiology, DDx, and Treatment.)

Next:

Pathophysiology

All SSRIs are metabolized by cytochrome P450 microsomal enzymes. SSRIs undergo extensive metabolism. They possess a large volume of distribution and circulate highly bound to plasma proteins. Peak plasma levels are reached in about 5 hours. Half-lives vary depending on the specific drug but tend to be prolonged. For example, fluoxetine and its active metabolite, norfluoxetine, have half-lives that average 19 days. After discontinuation of serotonergic drug therapy, a new serotonergic drug should not be initiated until ensuring an adequate washout period (4-6 wk) for the recently discontinued serotonergic agent.

Previous
Next:

Etiology

Serotonin is a neurotransmitter that is synthesized from the amino acid L-tryptophan. Synthesis is necessary in the central and peripheral nervous systems because serotonin cannot cross the blood-brain barrier. Once synthesized, serotonin is either stored in neuronal vesicles or metabolized by monoamine oxidase (MAO) to 5-hydroxyindoleacetic acid.

MAO may have preferential affinity to serotonin (MAO-A) or dopamine (MAO-B). Therefore, drugs inhibiting MAO-A have a higher risk of producing serotonin syndrome, especially when combined with selective serotonin reuptake inhibitors (SSRIs).

Serotonin binds 1 of 7 postsynaptic 5-hydroxytryptophan (5-HT) receptors. The cause of serotonin syndrome is hyperstimulation of the 5-HT receptors in the brain and/or spinal cord. [5] Various mechanisms can potentially increase the quantity or activity of serotonin; these mechanisms and corresponding agents include the following:

  • Increasing production of serotonin by providing increased amount of precursors - L-tryptophan–containing substances

  • Prevention of metabolism of stored serotonin - Monoamine oxidase inhibitors (MAOIs)

  • Increased release of stored serotonin - Amphetamine, cocaine, fenfluramine, methylenedioxymethamphetamine (MDMA, or ecstasy), or meperidine

  • Prevention of reuptake of serotonin released into the synapse - SSRIs, tricyclic antidepressants (TCAs), MDMA, dextromethorphan, meperidine, or St. John's Wort [6, 7]

  • Direct stimulation of serotonin receptors - Buspirone, lysergic acid diethylamide (LSD)

  • Unknown mechanism - Lithium

Symptoms of serotonin syndrome may also be attributed to toxicity from drug interactions. Serotonin syndrome can ensue after the addition of a second serotonergic drug to an existing drug regimen or with administration of a serotonergic drug before allowing an inadequate washout period after discontinuation of another serotonergic drug.

Overdosage of SSRIs can lead to inhibition of the cytochrome P450 enzyme system. If an SSRI overdose occurs in a patient on medication that relies on that system for its metabolism, toxicity from the concomitant medicine may occur. Examples include warfarin, digitalis, and carbamazepine.

Previous
Next:

Epidemiology

As with most pediatric ingestions, selective serotonin reuptake inhibitor (SSRI) toxicity occurs in a bimodal distribution. Most accidental ingestions of SSRIs occur in toddlers, whereas adolescent ingestions are usually intentional.

The 2017 annual report of the American Association of Poison Control Centers National Poison Data System (AAPCC-NPDS) revealed that 24,819 SSRI exposures (from a total of 53,934 antidepressant single exposures) occurred; 8785 exposures to SSRIs occurred in adolescents aged 13-19 years, and 5187 exposures occurred in children younger than 6 years. The lowest number of pediatric exposures (1357) were seen in children aged 6-12. [8]

Previous
Next:

Prognosis

Most cases resolve without sequelae within 24-36 hours with adequate supportive measures. The patient who remains asymptomatic for several hours following a selective serotonin reuptake inhibitor (SSRI) overdose is unlikely to need further medical evaluation and treatment.

AAPCC-NPDS 2017 data revealed that 3056 exposures resulted in moderate or major morbidity, with 4 deaths. [8] SSRIs have a high toxic-to-therapeutic ratio, and fatalities are uncommon with pure SSRI overdoses.

Previous
Next:

Patient Education

Patients should be advised that all medications should be stored appropriately in safe containers away from the reach of children. In addition, patients on SSRIs should be warned about the symptoms and signs of serotonin syndrome.

For patient education information, see Drug Overdose BasicsDepression in Children, and Serotonin Syndrome: Causes, Symptoms, and Treatments

Previous